Ohio, 2018

Winter Weather in Ohio, February 17, 2018

February 17, 2018 · NWS ILN · 7 events in 7 counties and zones

A mixed precipitation event quickly changed over to a heavy, wet snowfall over portions of the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A mixed precipitation event quickly changed over to a heavy, wet snowfall over portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 17, 10:06 AM EST, 54 minutes earlier.

Area forecast discussion, Feb 17, 10:06 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1006 AM EST Sat Feb 17 2018

.SYNOPSIS...
An area of low pressure will move just southeast of the region
today while an upper level disturbance moves toward the
Great Lakes. The upper level disturbance will move away from the
region tonight. High pressure will allow for dry conditions on
Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An upper level s/wv will approach the Great Lakes region from
the west today. The combination of a developing low to mid level
jet and upper divergence from the RR Quad of an enhancing upper
level jet will bring likely to categorical PoPs to much of the
forecast area. The northern periphery of the advancing
precipitation field may start briefly as snow or a rain/snow
mix. Then, it should transition to mostly rain by the mid
afternoon hours. Little snow accumulation is expected. Highs
will range from the upper 30s to around 40.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Precipitation will still be ongoing at the start of the near
term with an upper level disturbance moving across northern
portions of the region. This feature will allow for some snow to
mix in with the rain. With temperatures still in the 30s do not
expect much in the way of accumulation. Precipitation will then
taper off overnight, however some cloud cover will remain.

High pressure will then work into the region for the day on
Sunday. WAA on Sunday and plenty of sunshine will allow
temperatures to climb into the middle 40s to the lower 50s. Went
close to guidance for temperatures on Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A warm front will lift north across the area late Sunday night into
Monday morning. This will result in early lows Sunday night and then
rising temperatures. In addition, showers will develop and occur
ahead of the warm front. Initially, better chance of precipitation
will be in the western counties but then this shifts across the
northern counties on Monday.

In amplified upper level flow, frontal boundary to the west of the
region will be slow to move into the area. GFS has been more
progressive with this front, and while this cannot totally
discounted, have leaned towards slower ECMWF which has some support
from the Canadian. Rainfall will be focused closer to the front on
Tuesday with the greatest rainfall threat in the northwest counties.
This will then transition to more of a post-frontal precipitation
event which will translate across the region Tuesday night into
Wednesday night. Precipitable water is forecast to be very high,
greater than 200 percent of normal, so showers could be quite
efficient rain producers. The ground will be wet from previous
rainfall, so the threat of additional flooding is still a concern.

Ahead of the front, the airmass will be very warm and record
temperatures are possible on Tuesday. Given current frontal timing,
after morning highs temperatures will be falling during the day
Wednesday.

High pressure will briefly build in for Thursday. But the chance of
showers will return on Friday as another warm front pushes into the
area. Temperatures will be slightly above normal for the latter part
of the week.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
An area of low pressure will move southeast of the TAF sites
today and an upper level disturbance will move through later
today. These two features will bring precipitation to the region
today into this evening. Precipitation will generally be in the
form of rain to start out until the temperature profile gets
cool enough with the upper level disturbance for some snow to
also be possible across the region. Although precipitation is
not expected to be heavy, where snow occurs visibilities will
likely be reduced. Cigs will range from MVFR to IFR.

OUTLOOK...MVFR conditions are possible at times from Monday
through Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Novak
LONG TERM...
AVIATION...Novak
Hazardous weather outlook, Feb 17, 3:36 AM EST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
336 AM EST Sat Feb 17 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
336 AM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Some river flooding will persist today. Please check our web site at
www.weather.gov/iln for more information on the river flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rainfall is expected Tuesday into Wednesday night. This
will lead to rises on area creeks and streams, along with the
potential for flooding, including at locations along the Ohio River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Scioto

When
February 17, 11:00 AM EST to 6:00 PM EST
Where
Scioto forecast zone
Reported by
Emergency Manager
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The EMA measured 3 inches of snow near Sciotodale. The county garage in Lucasville measured 2 inches.

Winter Weather, Pike

When
February 17, 11:00 AM EST to 6:00 PM EST
Where
Pike forecast zone
Reported by
Department of Highways
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The county garage north of Wakefield measured 2.5 inches of snow.

Winter Weather, Brown

When
February 17, 11:00 AM EST to 6:00 PM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The county garage in Georgetown measured 2.5 inches of snow. The CoCoRaHS observer south of Fayetteville measured 0.8 inches of snow.

Winter Weather, Adams

When
February 17, 11:00 AM EST to 6:00 PM EST
Where
Adams forecast zone
Reported by
Department of Highways
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The county garage in West Union measured 2 inches of snow.

Winter Weather, Highland

When
February 17, 11:00 AM EST to 6:00 PM EST
Where
Highland forecast zone
Reported by
Department of Highways
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

The county garage in Hillsboro measured 2 inches of snow.

Winter Weather, Clermont

When
February 17, 11:00 AM EST to 6:00 PM EST
Where
Clermont forecast zone
Reported by
Department of Highways
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

The county garage in Amelia measured 1.5 inches of snow.

Winter Weather, Hamilton

When
February 17, 11:00 AM EST to 6:00 PM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A spotter located 3 miles west of Cheviot measured an inch of snow. Another near White Oak measured 0.8 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741224, 741225, 741226, 741227, 741228, 741229, 741230.